Michigan, 2023

Lightning Strike in Michigan, July 23, 2023

July 23, 2023 · NWS DTX · 1 event in 1 county or zone

Lightning struck a 58 year-old man in an open area as he was gathering firewood. He suffered critical injuries and was transported to the hospital.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a 58 year-old man in an open area as he was gathering firewood. He suffered critical injuries and was transported to the hospital. A 62 year-old male companion also suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 11:29 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 11:29 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1229 PM EDT Sun Jul 23 2023

.AVIATION...

The solid line of showers and embedded thunderstorm which exited
southwest lower Michigan late this morning has been breaking up a
bit. None-the-less, still should be enough instability to allow for
renewed batch of numerous showers and scattered thunderstorms over
southeast Michigan for the bulk of the afternoon hours. Tough to
fine tune/shorten the tsra mention in tafs very much, but did adjust
for a slightly faster timing over southern tafs. Although the
typical decreasing trend in activity is expected this evening,
another small upper level disturbance looks to be moving through
tonight, which could keep a few showers going in the evening. At the
very least, likely looking at some mid clouds to persist or
redevelop, which should help mitigate fog potential despite the very
light winds overnight. Light westerly flow tomorrow, with modest
instability building up will potentially allow for a stray shower or
thunderstorm, but coverage not high enough to warrant a mention in
tafs at this time. Probably not even enough low level moisture to
support cigs under 10 kft for any extended period with the expected
diurnal CU up.

.DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms this afternoon.

* Low for ceilings below 5000 ft this afternoon and evening.

&&

.PREV DISCUSSION...
Issued at 303 AM EDT Sun Jul 23 2023

DISCUSSION...

Regional water vapor show a pair of short waves/MCVs over srn
Wisconsin and NE Iowa, with a more notable wave over north-central
Wisconsin. These short wave features will advance across Se Mi late
this afternoon/evening coincident with the peak in the diurnal
heating cycle. A narrow plume of deep moisture preceding these
waves will advect into Se Mi today, which combined with the ascent
and instability will support numerous showers and thunderstorms this
afternoon and evening. Mixed Layer CAPE has the potential to reach
1200 J/kg today, assuming convective initiation is later in the day
and the leading region of mid/high clouds does not become too
opaque. Mid level lapse rates are not quite as steep as yesterday,
but may still support strong enough convective updrafts to justify a
risk of a few strong gusts in microbursts and small hail. Available
model guidance suggests scf to 500mb bulk shear values will remain
below 20 knots, too weak for a more organized severe threat. However,
given the appearance of the short wave upstream, it seems plausible
for shear values to overachieve a little. This could support an
isolated severe potential predicated on maximum daytime
heating/instability being realized. Model soundings suggest afternoon
highs will peak into the low 80s. This is assuming mid clouds are
not too thick and/or convective initiation does not occur a little
earlier in the afternoon.

There will be a decent mid level subsidence region that will
overspread Se Mi tonight in the wake of the short waves. This will
support clearing skies and allow nighttime mins to dip down in the
low 60s, with a few 50s possible in low lying areas outside the
metro area. The 00Z model suite are not as supportive of convection
on Monday, limited by weak instability and lack of a better forcing
mechanism. Given the generally uncapped environment, the potential
for some overachievement on the amplitude of any short wave feature
and/or the presence of lake breeze or outflow boundaries a low
chance for afternoon convection will be maintained in the forecast.
Prevailing westerly flow will support some weak low level warm air
advection on Monday, warranting forecasts highs mainly in the low to
mid 80s.

Consistent with earlier model runs, the 00Z model suite indicate the
mid level flow across the Great Lakes will trend more westerly/zonal
as the main belt of westerlies lift north of the Great Lakes by mid
week. This will occur as the large ridge across the swrn US expands
into the Lower and Mid Mississippi Valleys during the course of the
week. The result will be a warmer and more humid airmass advecting
into Se Mi. 850mb temps forecast to reach the +19 to +22C range by
Thursday will warrant forecast daytime highs into the 90s the latter
half of the week, assuming minimal upscale convective growth along
the lead edge of the better inflow.

MARINE...

Light and variable winds will continue into Sunday mornings as the
pressure gradient remains weak and disorganized. A weak cold front
will produce light southerly winds for Sunday, along with scattered
showers and thundestorms, centered during the afternoon and evening
hours. Weak surface troughing early next week will maintain light
winds, but a continued chance of showers and thunderstorms will
exist.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SF
DISCUSSION...SC
MARINE.......SF/SS

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 23, 2:11 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
311 AM EDT Sun Jul 23 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240715-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
311 AM EDT Sun Jul 23 2023

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening as an
upper level low tracks across the region. Severe weather is not
anticipated. The strongest storms will be capable of producing wind
gusts to 45 MPH and half inch hail. Storm motion will southwest to
northeast at 20 to 30 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240715-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
311 AM EDT Sun Jul 23 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening as an
upper level low tracks across the region. Severe weather is not
anticipated. The strongest storms will be capable of producing wind
gusts to 35 knots and half inch hail. Storm motion will southwest to
northeast at 20 to 30 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

The radar

The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Clair

When
July 23, 12:50 PM EST
Where
St. Clair County, 8.02 mi WNW of Yale
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.156, -82.935

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, St. Clair2023-07-2358MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102878.